Missouri, 2021

Damaging Winds in Missouri, August 31, 2021

August 31, 2021 · NWS LSX · 3 events in 3 counties and zones

As an outflow boundary moved south across the forecast area, scattered showers and storms developed along it. Some of the storms became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As an outflow boundary moved south across the forecast area, scattered showers and storms developed along it. Some of the storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 5:41 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 31, 5:41 PM CST, 2 hours 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
641 PM CDT Tue Aug 31 2021

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 302 PM CDT Tue Aug 31 2021

Latest surface analysis indicated that a surface outflow boundary
from thunderstorms earlier this morning was moving east across
the CWA with a stationary front along the Missouri/Iowa border.
There were showers and a few thunderstorms that developed earlier
along this boundary, but they have since dissipated. Latest
objective analysis continues to show a narrow window of 500-1000
MLCAPES ahead of this boundary with little CINH, so there remains
some time the rest of the afternoon for scattered thunderstorms
to develop. If they do develop, there remains the potential for a
isolated strong wind gusts and heavy downpours.

Also kept a slight chance of thunderstorms tonight as both the
NAM/GFS are showing a weak shortwave dropping southeast across
Missouri and Illinois this evening.  Various CAMS are support at
least isolated showers and thunderstorms tonight.  By Wednesday,
high pressure will build into the area bringing dry weather.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 302 PM CDT Tue Aug 31 2021

The majority of the ensemble members are showing that a upper
ridge that will be over the area on Thursday will break down and
that a upper trough will move from the northern Plains Great Lakes
over the weekend. This will bring an attendant cold front that
will move through the area on Saturday night. This will support a
chance of showers and thunderstorms in the forecast Friday into
Sunday as the front slowly moves through the area. The models are
showing high pressure moving slowly into the area from the north
early next week which will bring in drier air.

Forecast plumes support highs in the low-mid 80s on Thursday and
Friday that will slowly climb into the mid-upper 80s over the
weekend into early next week.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 614 PM CDT Tue Aug 31 2021

A few showers and thunderstorms have developed across northeast
Missouri and west-central Illinois this afternoon and are moving
southeast through the region. These thunderstorms are expected to
impact KSTL and KSUS between 00-02Z today. There is some
uncertainty as to whether these storms will hold together as they
move into the St. Louis metro terminals, so have left a TEMPO TSRA
out of the KCPS for now. Scattered showers and thunderstorms
could also impact the KUIN terminal during the early evening, but
these should be short lived. MVFR ceilings and reduced visibilites
are expected underneath the thunderstorms, and conditions will
improve as they move out.

VFR cloud decks will clear overnight across most of the area, and
where the sky is clear, fog is possible. Conditions are less
favorable tonight than they were last night given the lack of
widespread rain today and slightly elevated wind speeds forecast
overnight. Have taken a conservative approach with dropping
visibilities overnight, but will continue to monitor.

The chance for showers and thunderstorms across most of the area
drops off after 06Z as a cold front moves through the region,
bringing a wind shift to the northwest and an influx of drier
air. VFR flight conditions will continue for the remainder of the
TAF period under the influence of the drier northwest air.

SPECIFICS FOR KSTL:

A small complex of thunderstorms is moving southeast into the KSTL
airspace, and is expected to move over the terminal between late
in the 00Z hour and the 02Z hour. Reduced visibilites and MVFR
ceilings are expected as this thunderstorm moves over the
terminal, and flight conditions will improve as it exits the area.
Showers and thunderstorms continue to be possible through the
evening, but confidence is low in any particular cell impacting
the terminal. A cold front will move through the area tonight,
shifting winds to the northwest and bringing cooler, drier air
into the region.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 31, 3:07 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
407 PM CDT Tue Aug 31 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
407 PM CDT Tue Aug 31 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through tonight.  A few of these
storms may be strong to severe through early this evening. Damaging
winds to 60 mph and brief heavy downpours are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Friday into Sunday across parts
of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early this evening.

Byrd

The radar

The St Louis radar (KLSX), 76 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 31, 8:05 PM CST to 8:28 PM CST
Where
Washington County, Old Mines to 1.01 mi E of Irondale
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.020, -90.770

Thunderstorm winds blew down numerous trees, tree limbs and several power lines across eastern portions of Washington County. One tree was blown down at the intersection of Highways 21 and 47, just south of Old Mines. Another tree was blown down at the intersection of Highway 21 and State Highway E. On the east side of Ironton, a tree was blown down at the intersection of Scout Camp Road and Nursing Home Road.

Thunderstorm Wind, St. Francois

When
August 31, 8:23 PM CST to 8:33 PM CST
Where
St. Francois County, 2 mi SW of Bonne Terre to 0.89 mi S of Davis
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.900, -90.596

Thunderstorm winds caused damage across the western portions of St. Francois County. A tree was blown down near the intersection of Highway 8 and St. Francois Road. Another tree was blown down near the intersection of Highway 32 and Old Irondale Road. A house two miles southwest of Bonne Terre had some siding torn off.

Thunderstorm Wind, Iron

When
August 31, 8:30 PM CST
Where
Iron County, 0.8 mi ESE of Banner
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.697, -90.836

Thunderstorm winds blew down a tree at the intersection of Highway 32 and County Road 41.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983506, 983508, 983511.